Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 3, NWS Nashville, TN

March 14, 2024Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 14, 2024, 9:33 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 9:33 PM CDT (02:33 UTC)
Expired
Mar 14, 2024, 10:00 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 52 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS54 KOHX 150233
SVROHX
TNC037-187-150300-
/O.NEW.KOHX.SV.W.0003.240315T0233Z-240315T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
933 PM CDT Thu Mar 14 2024

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Davidson County in Middle Tennessee...
  Central Williamson County in Middle Tennessee...

* Until 1000 PM CDT.

* At 932 PM CDT, a severe thunderstorm was located near Thompson's
  Station, or near Franklin, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Franklin, Brentwood, Spring Hill, Nolensville, Forest Hills, Oak
  Hill, Belle Meade, Thompson's Station, Bellevue, Leipers Fork, and
  Natchez Trace At Highway 96.

This includes the following highways...
 Interstate 65 between mile markers 58 and 79.
 Interstate 840 between mile markers 16 and 17, and between mile
markers 21 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3600 8664 3575 8691 3576 8692 3577 8694
      3578 8693 3578 8694 3577 8695 3578 8695
      3578 8696 3586 8709 3610 8693 3611 8673
TIME...MOT...LOC 0232Z 216DEG 49KT 3588 8695 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 8:22 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 14, 8:22 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
822 PM CDT Thu Mar 14 2024

...New UPDATE...

.UPDATE...
Issued at 817 PM CDT Thu Mar 14 2024

Radar this evening shows an initial batch of strong to severe
thunderstorms that developed earlier near Memphis has moved into
our southwest counties. Models have not handled this activity well
and it remains unclear how strong the storms will be as the move
further into our cwa and into a less unstable airmass versus
to the west. In addition, CAMs suggest this activity may somewhat
disrupt the main line of storms currently moving into western
Kentucky that will move across Middle Tennessee overnight.
Nevertheless, CAMs and 00Z OHX sounding all indicate conditions
will be favorable for damaging winds and hail with both the
initial storms and the main line tonight whether they evolved into
more disorganized clusters or continue in a solid line. Tornado
potential remains uncertain and on the low side, but 0-3km SRH of
200 m2/s2 on the 00Z OHX sounding, MLCAPE up to 1500 J/Kg and
plenty of 0-3km CAPE up to 175 J/Kg may be enough to stretch some
low level vorticity into a QLCS tornado with the main line
tonight. Based on the latest CAMs timing and storm coverage, have
updated pops and wx accordingly for tonight into tomorrow. Also
adjusted temperatures and dewpoints to match latest obs.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 1157 AM CDT Thu Mar 14 2024

As of 11 am CDT...skies across Middle Tennessee were mostly clear to
partly cloudy as some lingering morning clouds continued to scatter
out some. Temperatures have warmed quickly into the 70s this
morning, and dewpoints have risen into the upper 50s to low 60s.
Winds were south to south-southwest at 10 to 15 mph, with some gusts
as high as 25 mph observed. At the surface, an elongated trough of
low pressure extended from northern Illinois southwest to Mexico. A
cold front extended from southern Wisconsin to the Missouri/Iowa
border and across Kansas. Aloft, ridging was observed across the
southeastern United States and large cut off low pressure system was
centered over the western United States, leaving Middle Tennessee
sandwiched in between within a zone of zonal flow. A couple weak
shortwaves were embedded within this flow, and this is what will
help fire thunderstorms today across the plains and eventually the
Mid-South. It is these storms that will eventually consolidate and
move into Middle Tennessee by the early morning hours Friday. Latest
WSR-88D and satellite trends already show convective initiation
underway across Central Oklahoma, so this severe weather event is
already underway for portions of the country.

For the rest of today, Middle Tennessee will observe quiet weather
as the main forcing is still well removed from the region.
South/southwest winds and warm air advection will persist throughout
the day, helping instability continue to increase across the region.
Afternoon high temperatures in the upper 70s to lower 80s remain in
the forecast, which is on the order of 15-20 degrees above normal
for this time of year.

During the evening, this is when the weather will begin to take a
turn across Middle Tennessee. Our attention will be focused first
across West Tennessee and North Mississippi as there is some
potential for isolated/scatter storms to fire this afternoon, and
could move into Middle Tennessee this evening. This is more of a
conditional threat as the forcing isn't the best, but the convective
allowing models persist in showing storms developing in the warm
sector ahead of a subtle shortwave trough. MLCape nearing 1500 j/kg
appears plausible west of I-65 during the evening, and latest SPC
mesoanalysis already indicates up to 1000 j/kg along the Tennessee
River, well before peak heating is observed today. There is also
sufficient wind shear with this first potential round of convection,
with 0-6 km Bulk Shear of 30-35 kts and 0-3 km SRH as high as 150
m2/s2 possible. As a result, it seems there is a conditional threat
for some strong to severe thunderstorms earlier this evening,
primarily west of Interstate 65. These storms could be supercellular
or multi-cellular in nature, and there may be a chance all modes of
severe weather are possible. That being said, current thinking is
that this is a low probability threat as most guidance suggests
this initial round of storms weakens as it moves into Middle TN as
the CIN increases and the storms get further from the forcing.

The main round of thunderstorms, and our main focus, will move in
from our west during the overnight hours, and this is the round
most likely to produce our severe weather with this particular
event. Our eyes will be focused on southern Missouri, northern
Arkansas and West Tennessee for this round to develop. These
storms should form into a fairly substantial line as they spread
east, crossing the Tennessee River as early as 8 pm but most
likely between 10 pm and 2 am. The Nashville Metro looks to be
impacted between 12 am and 4 am CDT, with several members of the
high-res guidance starting to key in on 2 am CDT. The environment
overnight should remain conducive to severe storms with MLCape
remaining in the 500-1000 j/kg range though it does wane through
the overnight hours. Wind shear remains elevated as well with 0-6
km bulk shear as high as 40 kts and 0-3 km SRH of 150-200 m2/s2
possible. Based on the expected linear storm mode, the primary
threat should be damaging winds though a couple QLCS type
tornadoes can not be ruled out. As storms progress east, they will
diminish in intensity, especially as they approach the Cumberland
Plateau. The largest threat from these storms is along and west
of Interstate 65, with the threat trailing off further east.

Once the lead convective line moves through, that will end the
severe threat across Middle Tennessee. Stratiform rain following the
line can be expected, and then additional shower development
throughout the day Friday is anticipated. Friday temperatures should
be around 10 degrees cooler than Thursday as a result of lingering
clouds and shower activity.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 1157 AM CDT Thu Mar 14 2024

For this long-term forecast discussion, overall the forecast looks
quiet in terms of precipitation. The main focus is a cold front
passage on Sunday, bringing much cooler temperatures back to
Middle Tennessee for Sunday and Monday. In fact, low temperatures
Monday morning are forecast to be in the 30s, and even colder by
Tuesday morning with widespread 20s currently forecast. Once we go
through this freeze on Tuesday morning, the pattern shifts once
again and a warming trend is in store for the region. Above normal
temperatures should resume once again by Thursday across Middle
Tennessee.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CDT Thu Mar 14 2024

VFR conditions will continue through 06Z. Cigs/vsbys will then drop
with the approach of a band of showers and storms after 06Z. A
few of the embedded storms will produce gusty winds and heavy
downpours. After the main band of showers and storms, scattered
showers with MVFR to IFR conditions will stay in place through the
rest of this taf cycle.

Winds will be mainly SSW near 10KT with a few higher gusts. Winds
will become NW with frontal passage Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  71  47  68 / 100 100  20   0
Clarksville    60  68  42  66 /  90  60  10   0
Crossville     58  66  47  64 /  90 100  50   0
Columbia       61  70  47  68 / 100 100  40   0
Cookeville     60  67  47  64 / 100 100  40   0
Jamestown      58  67  45  64 /  90 100  50   0
Lawrenceburg   61  69  49  68 / 100 100  40   0
Murfreesboro   60  70  47  67 / 100 100  40   0
Waverly        60  67  45  67 /  90  70  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Shamburger
SHORT TERM...Husted
LONG TERM....Husted
AVIATION.....13

In the hours before

Special weather statement, Mar 14, 8:04 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
804 PM CDT Thu Mar 14 2024

TNZ093-094-150130-
Lawrence TN-Wayne TN-
804 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES THROUGH 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Underwood-Petersville, or 13 miles north of Florence,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lawrenceburg, Loretto, Collinwood, St. Joseph, Leoma, Westpoint, Iron
City, and Cypress Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8793 3538 8761 3514 8723 3500 8739
TIME...MOT...LOC 0104Z 210DEG 49KT 3502 8765

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Local storm report, Mar 14, 8:43 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
843 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             11 N West Point         35.29N 87.55W
03/14/2024  E1.00 inch       Lawrence           TN   Emergency Mngr

            Quarter size hail reported southwest of
            Deerfield.

&&

Shamburger
Local storm report, Mar 14, 8:47 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
847 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Tstm Wnd Gst     3 WNW Lawrenceburg      35.27N 87.39W
03/14/2024  M57 MPH          Lawrence           TN   Emergency Mngr

            Lawrence County EMA measured wind gust of 57
            mph near rock quarry on Hwy 64 west of
            Lawrenceburg.

&&

Shamburger
Local storm report, Mar 14, 8:58 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
858 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             11 WNW Lawrenceburg     35.31N 87.52W
03/14/2024  E1.50 inch       Lawrence           TN   Public

            Photos from Tennessee Valley Weather show
            ping pong ball size hail fell in Deerfield.

&&

Shamburger
Special weather statement, Mar 14, 9:01 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
901 PM CDT Thu Mar 14 2024

TNZ057-058-060-150230-
Hickman TN-Lewis TN-Maury TN-
901 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEWIS...
NORTHWESTERN MAURY AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 930 PM
CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summertown, or 11 miles east of Hohenwald, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Columbia, Mount Pleasant, Santa Fe, Williamsport, Gordonsburg, and
Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 8737 3568 8691 3544 8722 3544 8723
      3543 8723 3551 8753
TIME...MOT...LOC 0201Z 214DEG 28KT 3552 8735

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Mar 14, 9:18 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
918 PM CDT Thu Mar 14 2024

TNZ059-060-150245-
Williamson TN-Maury TN-
918 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MAURY AND CENTRAL
WILLIAMSON COUNTIES THROUGH 945 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Columbia, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Franklin, Columbia, Spring Hill, Mount Pleasant, Thompson's Station,
Santa Fe, Williamsport, and Leipers Fork.

This includes the following highways...
 Interstate 65 between mile markers 52 and 63.
 Interstate 840 between mile markers 9 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 8713 3564 8726 3599 8715 3583 8669
TIME...MOT...LOC 0218Z 216DEG 43KT 3568 8716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:03 PM CDTSpecial Weather StatementOHXWayne27 min
Mar 14, 8:04 PM CDTSpecial Weather StatementOHXLawrence26 min
Mar 14, 8:13 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne47 min
Mar 14, 8:42 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury33 min
Mar 14, 9:01 PM CDTSpecial Weather StatementOHXLewis, Maury29 min
Mar 14, 9:18 PM CDTSpecial Weather StatementOHXMaury, Williamson27 min
Mar 14, 9:42 PM CDTSpecial Weather StatementOHXStewart33 min
Mar 14, 9:48 PM CDTSpecial Weather StatementOHXDavidson27 min
Mar 14, 9:57 PM CDTSpecial Weather StatementOHXGiles33 min
Mar 14, 9:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson11 min
Mar 14, 10:05 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Sumner25 min
Mar 14, 10:31 PM CDTSpecial Weather StatementOHXHickman29 min
Mar 14, 10:35 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne2 hr
Mar 14, 11:19 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall26 min
Mar 14, 11:24 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence3 hr
Mar 15, 12:49 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury26 min
Mar 15, 1:04 AM CDTSpecial Weather StatementOHXHickman26 min
Mar 15, 1:11 AM CDTSpecial Weather StatementOHXMaury34 min
Mar 15, 2:09 AM CDTAreal Flood AdvisoryOHXMaury, Williamson3 hr
Mar 15, 2:16 AM CDTSpecial Weather StatementOHXLawrence, Lewis, Wayne29 min
Mar 15, 2:48 AM CDTSpecial Weather StatementOHXLawrence27 min
Mar 15, 3:22 AM CDTSpecial Weather StatementOHXGiles23 min
Mar 15, 8:53 AM CDTRiver Flood AdvisoryOHXLawrence17 hr
Mar 15, 9:00 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne4 hr
Mar 15, 10:22 AM CDTRiver Flood AdvisoryOHXGiles12 hr
Mar 15, 4:44 PM CDTRiver Flood AdvisoryOHXPerry4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.